Hail, Nassau
- When
- September 14, 1:00 AM EST
- Where
- Nassau County, Mineola
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -73.633
During the early morning hours of Friday, September 14th, a strong cold front moved southeast across Long Island. A strong upper atmospheric disturbance, combined with the dynamics of the strong cold front, produced an isolated severe thunderstorm, which dropped dime-size hail from Mineola south to Wantagh.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
During the early morning hours of Friday, September 14th, a strong cold front moved southeast across Long Island. A strong upper atmospheric disturbance, combined with the dynamics of the strong cold front, produced an isolated severe thunderstorm, which dropped dime-size hail from Mineola south to Wantagh.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 13, 8:15 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 915 PM EDT THU SEP 13 2001 SHORT TERM DISC...AS OF 00Z...THE SFC CDFNT WAS SLOWLY SINKING SOUTH ACROSS THE LCL AREA. IT EXTDED FM SOUTH OF MGJ IN NY EAST ACROSS EXTREME SRN CT...SOUTH OF A DXR-OXC-MMK-IJD LINE. BANDS OF SCT TO BKN CONVECTION ORIENTED FM SW TO NE CONT TO DVLP UPSTREAM...ACROSS PA. AS SHOWN BY THE LTST 18Z MODEL RUNS...LARGE SCALE ASCENT WILL DEVELOP ACROSS THE REGION FM NW TO SE...MAINLY AFTER MIDN...ASSOCIATED WITH THE APPROACH OF A STG LONG WV TROUGH AND ACCOMPANIED BY THE DVLPMNT OF A LOW LVL WAVE. THE LIFT WILL BE STG ENOUGH TO CAUSE SOME TSTMS...WHICH WILL PRODUCE SOME AREAS OF HVY RAINFALL. THIS WILL OCCUR FM 06Z TO 12Z. FOR MARINERS...BOUY 44025 CONTS TO REPORT SEAS AROUND 6 FT WITH SW WINDS FM 15 TO 20 KT. DOMINATE WV PDS HAVE AVERAGED 12 SECS IN E-SE SWELLS. EARLIER...I UPDATED OUR COASTAL WATERS FCST AND POSTED A SMALL CRAFT ADVISORY FOR OUR ATLANTIC WATERS. I WILL MAINTAIN THIS ADVISORY WITH THIS FCST UPDATE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ355-353-350. GC
CTZ005-NJZ006-NYZ068-070>076-140600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1225 AM EDT FRI SEP 14 2001 ...THUNDERSTORMS MOVING INTO THE NEW YORK CITY AREA... AN AREA OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA BETWEEN 12:30 AND 2 AM. FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. SOME GUSTY WINDS ARE ALSO POSSIBLE AS WELL AS A PERIOD OF HEAVY DOWNPOURS. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH POOR DRAINAGE. EKH
NJZ006-NYZ072>076-140800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 143 AM EDT FRI SEP 14 2001 ...THUNDERSTORMS MOVING THROUGH THE NEW YORK CITY AREA... THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE NEW YORK CITY AREA FOR THE NEXT FEW HOURS. LATEST RADAR SHOWS A BAND OF MODERATE TO HEAVY RAIN WAS LOCATED FROM THE NEW YORK CITY AREA WEST THROUGH WESTERN NEW JERSEY. THERE WILL BE FREQUENT LIGHTNING WITH THE STORMS AND WINDS GUSTS COULD REACH AROUND 30 MPH. THE STORMS WILL BECOME LIGHTER AROUND 4 AM. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH POOR DRAINAGE. THERE WILL THEN BE SOME LIGHT RAIN WHICH COULD CONTINUE OFF AND ON THROUGH MIDMORNING.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267504.